Alert archive / Mississippi / Flash Flood Warnings in 2008
Flash Flood Warning 122, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Sep 9, 2008, 1:50 PM CDT for Choctaw County, Montgomery County, Webster County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 9, 2008, 1:50 PM CDT (18:50 UTC)
- Expired
- Sep 9, 2008, 4:20 PM CDT
- In force
- 3 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Choctaw County, MS, Montgomery County, MS, Webster County, MS
The radar
The Columbus AFB radar (KGWX), 106 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 6.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1519 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 678 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KJAN 091850
FFWJAN
MSC019-097-155-092145-
/O.NEW.KJAN.FF.W.0122.080909T1850Z-080909T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
150 PM CDT TUE SEP 9 2008
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CHOCTAW COUNTY IN CENTRAL MISSISSIPPI...
MONTGOMERY COUNTY IN NORTH CENTRAL MISSISSIPPI...
THIS INCLUDES THE CITY OF WINONA...
WEBSTER COUNTY IN NORTH CENTRAL MISSISSIPPI...
* UNTIL 445 PM CDT
* AT 145 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
FLASH FLOODING FROM A CLUSTER OF THUNDERSTORMS OVER THE WARNED AREA.
RADAR RAINFALL ESTIMATES RANGE FROM 1 TO 3 INCHES IN THE PAST 3
HOURS. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE
AREA FOR THE NEXT FEW HOURS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CUMBERLAND...CLARKSON...BELLEFONTAINE...EMBRY...LODI...SWEATMAN...
MATHISTON...EUPORA AND DUCK HILL
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
LAT...LON 3357 8902 3358 8909 3322 8911 3322 8921
3313 8921 3313 8930 3330 8931 3331 8964
3342 8963 3343 8979 3367 8972 3367 8951
3371 8947 3374 8904
$$
72 follow-up statements
000
WGUS74 KJAN 092000
FFSJAN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT TUE SEP 9 2008
MSC019-097-155-092145-
/O.CON.KJAN.FF.W.0122.000000T0000Z-080909T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WEBSTER MS-MONTGOMERY MS-CHOCTAW MS-
300 PM CDT TUE SEP 9 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR
CHOCTAW...MONTGOMERY AND WEBSTER COUNTIES...
AT 257 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGIST CONTINUED TO
INDICATE A CLUSTER OF THUNDERSTORMS PRODUCING FLASH FLOODING OVER
THE WARNED AREA. RAINFALL RATES REMAIN FROM 1 TO 2 INCHES PER HOUR.
RADAR RAINFALL ESTIMATES RANGE FROM 1 TO 4 INCHES. THE LARGEST
RAINFALL TOTALS WERE NEAR 3.75 INCHES AROUND TOLLISON AND NEAR 3.5
INCHES AROUND ALVA. THE HEAVY RAIN WAS SHIFTING EAST...HOWEVER MORE
SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA WARNED AREA OVER
THE NEXT 2 HOURS.
ADDITIONAL RAINFALL AMOUNTS FROM 1 TO 2 INCHES WILL BE POSSIBLE.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SHERWOOD...
CUMBERLAND...CLARKSON...BELLEFONTAINE...EMBRY...LODI...SWEATMAN...
WINONA...MATHISTON...KILMICHAEL...EUPORA AND DUCK HILL
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
LAT...LON 3357 8902 3358 8909 3322 8911 3322 8921
3313 8921 3313 8930 3330 8931 3331 8964
3342 8963 3343 8979 3367 8972 3367 8951
3371 8947 3374 8904
$$
7000
WGUS74 KJAN 092120
FFSJAN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
420 PM CDT TUE SEP 9 2008
MSC019-097-155-092129-
/O.CAN.KJAN.FF.W.0122.000000T0000Z-080909T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WEBSTER MS-MONTGOMERY MS-CHOCTAW MS-
420 PM CDT TUE SEP 9 2008
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CHOCTAW...
MONTGOMERY AND WEBSTER COUNTIES...
LAT...LON 3357 8902 3358 8909 3322 8911 3322 8921
3313 8921 3313 8930 3330 8931 3331 8964
3342 8963 3343 8979 3367 8972 3367 8951
3371 8947 3374 8904
$$
BANNANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 11:15 AM CDT, 2 hours 35 minutes earlier.
Area forecast discussion, Sep 9, 11:15 AM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE JACKSON MS 1115 AM CDT TUE SEP 9 2008 .DISCUSSION... UPDATE: NO SIGNIFICANT CHANGES ARE NEEDED TO THE FORECAST GRIDS THROUGH THIS EVENING WITH A WEAK COLD FRONT CURRENTLY DRAPED ACROSS NRN PORTIONS OF THE FORECAST AREA. VERY MOIST AIR (2.12 PRECIPITABLE WATER ON 12Z JAN RAOB) IS AVAILABLE ALONG WITH MIXED LAYER CAPES > 1500 J/KG WITH LITTLE CONVECTIVE INHIBITION. STRONG INSOLATION SOUTH OF THE FRONT WILL INCREASE DIFFERENTIAL HEATING AND EXPECT SCATTERED TO NUMEROUS SHOWERS/TSTMS TO DEVELOP AS GO INTO THE AFTN. 0-6KM SHEAR OF 15-20KTS WOULD SUPPORT MULTICELL CLUSTERS...GIVEN STRENGTH OF INSTABILITY WILL MAINTAIN STRONG WORDING IN THE HWO. OTHERWISE... HAVE BOOSTED TEMPS UP A COUPLE OF DEGREES IN THE SOUTH WHERE INSOLATION WAS STRONG. /EC/ FROM PREVIOUS DISCUSSION... FOR TONIGHT THE FRONT WILL SETTLE ACROSS THE REGION WITH SCATTERED SHOWERS AND THUNDERSTORMS. WITH THE RAIN AND CLOUD COVER IT SHOULD BE A MUGGY NIGHT WITH LOWS FROM THE UPPER 60S TO LOWER 70S. THE RAINS WILL BE CONFINED TO THE NORTHERN AREAS AS WE GET TOWARD MIDNIGHT INTO THE OVERNIGHT HOURS. WENT WITH SCATTERED MAV POPS. FOR WEDNESDAY THE BOUNDARY WILL DRIFT BACK TO THE NORTH. THIS BOUNDARY WILL CONTINUE TO BE THE FOCUS FOR SCATTERED SHOWERS AND THUNDERSTORMS...WHICH WILL BE MAINLY IN THE AFTERNOON. HIGHS ON WEDNESDAY WILL BE FROM THE MIDDLE 80S NORTH TO THE LOWER 90S ELSEWHERE. WENT WITH SCATTERED MAV POPS./17/ LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY...CONFIDENCE IS GREATER TONIGHT THAT HURRICANE IKE WILL TRACK WELL SOUTH OF OUR CWFA AND MAKE LANDFALL WELL WEST OF OUR REGION. MODELS ARE IN REASONABLE AGREEMENT AND THE OFFICIAL TRACK OF IKE IS WEST NORTHWEST ACROSS THE GULF WITH LANDFALL OVER THE TEXAS COAST THIS WEEKEND. COME WEDNESDAY NIGHT MID-UPPER LEVEL TROUGHING WILL BE AMPLIFYING OVER THE ROCKIES WHILE RIDGING STRENGTHENS OVER THE SOUTHEAST CONUS. THIS STRENGTHENING CENTER OF HIGH PRESSURE WILL BE RESPONSIBLE FOR PUSHING IKE TO THE WEST AND LIMITING POTENTIAL FOR ANY NORTHWARD CURVATURE INTO OUR REGION. AT THE SURFACE A WEAKENING STALLED FRONTAL BOUNDARY WILL BE ACROSS THE CENTRAL PORTIONS OF OUR CWFA WITH A LARGE CENTER OF HIGH PRESSURE OVER THE NEW ENGLAND STATES. A FEW SHOWERS AND THUNDERSTORMS WILL POSSIBLE DURING THE EVENING ALONG THE STALLED BOUNDARY BUT LIKELY DISSIPATE BY MIDNIGHT. THE SURFACE HIGH OVER THE NEW ENGLAND STATES WILL SHIFT EAST THURSDAY. THIS COMBINED WITH IKE IN THE CENTRAL GULF WILL PROVIDE A WARM AND VERY MOIST SOUTHEAST FLOW THAT WILL BEGIN TO INCREASE DEEP MOISTURE BACK OVER OUR REGION. PWS WILL SURGE BACK ABOVE TWO INCHES OVER OUR CWFA. ISENTROPIC ANALYSIS SUGGESTS THIS OVERRUNNING MOISTURE WILL LEAD TO WIDESPREAD COVERAGE OF RAIN OVER OUR AREA BY THURSDAY AFTERNOON. GFS POPS WERE HIGHER THIS RUN AND WL NOT TRIM BACK. THURSDAY LOOKS TO BE THE WETTEST DAY OF THE LONG TERM. THE STRENGTHENING HIGH PRESSURE TO OUR EAST WILL BEGIN TO LIMIT DIURNALLY DRIVEN CONVECTION FRIDAY INTO THE WEEKEND BUT OUR TROPICAL AIRMASS WITH PWS REMAINING AROUND TWO AND A QUARTER INCHES WILL REQUIRE KEEPING POPS IN THE WEST THROUGH SATURDAY. THERE IS CONSIDERABLE DIFFERENCE BETWEEN THE GFS AND ECMWF SUNDAY INTO TUESDAY BUT BOTH MODELS GRADUALLY WEAKEN THE HIGH PRESSURE TO OUR EAST AND BRING A COLD FRONT THROUGH OUR CWFA. THE ECMWF BRINGS THE CENTER OF IKE UP FROM TEXAS ACROSS OUR DELTA IN COMBINATION WITH THE FRONT MONDAY WHILE THE GFS TAKES THE CENTER OF IKE WEST BUT BRINGS THE COLD FRONT THROUGH SUNDAY NIGHT INTO MONDAY. EITHER WAY COOLER AND DRIER WEATHER IS EXPECTED FOR TUESDAY BUT COPIOUS AMOUNTS OF RAIN COULD OCCUR OVER OUR CWFA WITH THE FRONT IF THE ECMWF VERIFIES. WITH THE HIGH PRESSURE THOUGHT TO REMAIN STRONGER...HAVE LEANED TOWARD THE GFS TONIGHT. AS FAR AS TEMPS GO...OVERNIGHT LOWS WILL CONTINUE WELL ABOVE NORMAL THROUGH THE PERIOD. WITH THE EXCEPTION OF THURSDAY AND MONDAY/TUESDAY... AFTERNOON HIGHS WILL CONTINUE ABOVE NORMAL AS WELL. /22/ && .AVIATION...EXPECT MVFR-LOCALLY IFR ISSUES WITH SHOWERS AND THUNDERSTORMS COMING ACROSS THE NORTHWEST DELTA REGION THIS MORNING. ALSO TYPICAL FOG DEVELOPMENT IS EXPECTED EARLY TUESDAY MORNING BRINGING OCCASIONAL MVFR/IFR CONDITIONS FROM 09-14Z. EXPECT THE SHOWER ACTIVITY TO SPREAD ACROSS THE REST OF THE REGION AS WE GET INTO THE AFTERNOON AND EVENING HOURS WITH MVFR TO LOCAL IFR ISSUES. THE SHOWERS AND THUNDERSTORMS SHOULD BECOME MORE ISOLATED ACROSS THE NORTH AS WE HEAD TOWARD MIDNIGHT TONIGHT. MAY GET SOME PATCHY MVFR FOG CONDITIONS IN AREAS THAT RECEIVED RAIN ON EARLY WEDNESDAY./17/ && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. &&
Hazardous weather outlook, Sep 9, 5:31 AM CDT, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 531 AM CDT TUE SEP 9 2008 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 101045- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 531 AM CDT TUE SEP 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TODAY AND TONIGHT A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AS A WEAK COLD FRONT PUSHES SOUTHEAST INTO THE AREA AND INTERACTS WITH A MOIST AND UNSTABLE AIRMASS. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL WILL BE POSSIBLE WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT EXPECTED THROUGH NEXT MONDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 17/22
In the hours before
Special weather statement, Sep 9, 1:19 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 119 PM CDT TUE SEP 9 2008 MSZ028-029-091920- WEBSTER MS-MONTGOMERY MS- 119 PM CDT TUE SEP 9 2008 SHOWERS AND THUNDERSTORMS WERE PRODUCING VERY HEAVY RAINFALL OVER NORTHERN MONTGOMERY AND WEBSTER COUNTIES. THE AREA OF HEAVY RAIN EXTENDS FROM 3 MILES SOUTH OF WINONA TO WALTHAL TO MANTEE. RAINFALL RATES WERE FROM 1 TO 2 INCHES PER HOUR. HEAVY DOWNPOURS WILL CAUSE WATER TO COLLECT ON ROADWAYS AND IN OTHER LOW LYING AREAS. PEOPLE IN MONTGOMERY AND WEBSTER COUNTIES SHOULD MONITOR THIS STORM CLOSELY. 7
Special weather statement, Sep 9, 1:35 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 135 PM CDT TUE SEP 9 2008 MSZ032-091905- CHOCTAW MS- 135 PM CDT TUE SEP 9 2008 SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL WERE NEARLY STATIONARY OVER TOLLISON. HEAVY DOWNPOURS WILL CAUSE WATER TO COLLECT ON ROADWAYS AND IN OTHER POOR DRAINAGE AREAS. RAINFALL RATES WERE NEAR 2 INCHES PER HOUR...IF RAIN CONTINUES AT THIS RATE FLASH FLOODING MAY DEVELOP. PEOPLE IN CENTRAL CHOCTAW COUNTY SHOULD MONITOR THIS STORM CLOSELY. 7
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 3:50 PM CDT | Flash Flood Warning | JAN | Humphreys, Sharkey, Washington | 70 min |
Nearby
Flash Flood Warnings in Mississippi, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.